Anti-tuberculosis drug-induced acute liver failure requiring transplantation in the second trimester of pregnancy: a case report

BMC Pregnancy Childbirth. 2021 Aug 31;21(1):592. doi: 10.1186/s12884-021-04065-0.

ABSTRACT

BACKGROUND: Treatment of tuberculosis (TB) during pregnancy can reduce maternal and foetal complications. However, it may also induce fatal liver injury.

CASE PRESENTATION: We present a case of a 26-year-old pregnant woman who underwent orthotopic liver transplantation for anti-TB drug-induced fulminant hepatic failure (FHF). Her tuberculous pleurisy was treated with rifampin, isoniazid and pyrazinamide. An artificial liver support system (ALSS) was unable to reverse the liver injury while serving as a bridge to liver transplantation. She had a successful liver transplantation operation at 17 3/7 weeks of gestation. The foetal ultrasound scan showed mild foetal bilateral ventriculomegaly at 21 5/7 weeks of gestation, and labour was induced via double-balloon catheter as soon as the allograft function was stable. Despite immunosuppression, the TB was well controlled with linezolid, levofloxacin and pyridoxine at the 8 months follow-up.

CONCLUSIONS: Anti-TB drug-induced liver failure during pregnancy is rare. We present a case of successful treatment of FHF in which an artificial liver support system combined with liver transplantation. The FHF was caused by anti-TB drugs with difficulties due to pregnancy status and post-transplant anti-TB treatment. Mild foetal ventriculomegaly was found in our case. Further research is still needed to identify the risks of TB treatment and liver transplantation in pregnant women. A multidisciplinary team coordinated properly to optimize patient outcomes.

PMID:34465292 | PMC:PMC8408989 | DOI:10.1186/s12884-021-04065-0